Dear Dr. Mirkin.
Can sudden memory loss be caused by medications?
Yes a long-term study published in the Journal of the American Geriatrics Society on 13,000 men and women, aged 65 and older, shows that many drugs can impair memory.
The drugs most likely to cause sudden memory loss are called anticholinergics and are taken for…
- high blood pressure,
- heart failure, or
- excess stomach acid.
Anticholinergics affect the brain by blocking acetylcholine, the chemical that transmits a message from one nerve to another.
Over-the-counter drugs on the list include…
- Excedrin PM®,
- Tylenol PM®, and
And prescription anticholinergic drugs inclue Paxil®, Detrol®, Demerol® and Elavil®.
A more complete list of prescription anticholinergics can be found here.
A practicing physician for more than 40 years and a radio talk show host for 25, Dr. Mirkin is a graduate of Harvard University and Baylor University College of Medicine. He is one of a very few doctors board-certified in four specialties: Sports Medicine, Allergy and Immunology, Pediatrics and Pediatric Immunology.
Dr. Mirkin's latest book is The Healthy Heart Miracle, published by HarperCollins. His daily short features on fitness have been heard on CBS Radio News stations since the 1970's.
He has written 16 books including The Sportsmedicine Book, the best-selling book on the subject that has been translated into many languages. Dr. Mirkin did his residency at the Massachusetts General Hospital and over the years he has served as a Teaching Fellow at Johns Hopkins Medical School, Assistant Professor at the University of Maryland, and Associate Clinical Professor in Pediatrics at the Georgetown University School of Medicine.
Read more at www.drmirkin.com.
Latest posts by Dr. Gabe Mirkin (see all)
- Making a Move to Avoid Diabetes and Heart Attacks - September 5, 2011
- Diet Don’ts and Diverticulitis? - August 10, 2011
- The Cooking Method that Could Lead to Cancer and Heart Disease - August 3, 2011